Hail, Dunklin
- When
- December 6, 2:35 AM CST to 2:40 AM CST
- Where
- Dunklin County, 0.56 mi E of Holcomb
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.400, -90.020
Penny size hail fell in Holcomb.
A warm front was slowly lifting north across the Mid-South on December 5th, 2021, bringing isolated thunderstorms, hail and strong wind.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A warm front was slowly lifting north across the Mid-South on December 5th, 2021, bringing isolated thunderstorms, hail and strong wind.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 5, 11:47 PM CST, 2 hours 48 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 1147 PM CST Sun Dec 5 2021 .UPDATE... See 06Z aviation discussion below. && .PREV UPDATE... /issued 921 PM CST Sun Dec 5 2021/ Updated to include a Severe Thunderstorm watch for portions of northeast Arkansas, the Missouri Bootheel and far northwest Tennessee. A line of thunderstorms has recently developed along a cold front stretching from northwest Oklahoma into southeast Missouri. Ample moisture in in place featuring PW's around 1.3 inches and dew points in the low to middle 60s and resulting in CAPE in the 1000 to 1500 range. 0-6kt shear of 40-50kt to our west should gradually shift across northern portions of the Midsouth over the next several hours. Supercellular or quasi- supercellular thunderstorms may result in damaging wind with a slightly less threat of hail. 0-1 km shear between 225 and 250m^2/s^2 on the LZK 00z sounding suggest tornadoes cannot be ruled out. Tornadoes would be most likely with any storms that develop out ahead of the main line. Additional watches may be needed farther south later tonight. 30 && .DISCUSSION... /issued 603 PM CST Sun Dec 5 2021/ Showers and a few storms have been ongoing this afternoon across the Mid South. We expect a lull in the action for the next few hours before a cold front starts to move into the region later on tonight. The Storm Prediction Center continues to carry a Slight Risk for severe weather tonight into Monday morning for a large portion of the forecast area. We expect showers and storms to develop sometime after 10 PM this evening along that front as it moves south. The biggest question still remains is if any convection will really take advantage of the kinematics that this system would provide if storms can become surface based. Looking at the soundings this afternoon an inversion is still being shown for portions of the area as the best convection moves through. That's not to say that this will be a non event, but there is a conditional component to this event. The shear will not be a problem and helicity will begin to pile up along the front as well...embedded within the convection. This would point to a QLCS type event with bowing lines and segments that could produce damaging winds and a few tornadoes if it is able to take advantage of the atmosphere in place. The best chances to see severe weather look to be mainly north of I-40 and as the system moves in the profiles become less favorable for deeper convection. The good news is that this system should be out of the area after 10 AM...and we will clear out for the afternoon and evening hours. The active pattern continues through the week. The next impulse looks to move through by mid week. As of now it looks like most of the precip will be off to the south and east of the area. Have maintained some light POPs during that time frame as well. Southwesterly flow aloft will develop late in the week, with deeper moisture return and warm advection showers possible by Friday...and another system bringing the chance of some thunderstorms again by Saturday. && .AVIATION... 06Z TAFs Pre-frontal showers are pushing across the CWA this evening. The main line of storms, IFR CIGs, and reduced VSBYs (3-4SM) is fast- moving and approaching from the west. The line will reach JBR by 08Z, MEM and MKL by 09Z, and TUP by 11Z. Carried VCTS at all sites except TUP which I capped at VCSH due to the line weakening as it gets farther south and east. Winds ahead of the front will be strong and southwesterly around 15-20kt, gusting to up to 25kt as the line of storms passes. Winds behind the front will also be strong, but N/NW around 15kt with higher gusts possible. A few showers and low clouds may linger post-FROPA for a few hours, especially at TUP. VFR conditions return by the morning and winds calm down to NE around 10kt. CAD && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous Weather Outlook National Weather Service Memphis TN 104 PM CST Sun Dec 5 2021 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-062115- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 104 PM CST Sun Dec 5 2021 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight There is a Slight Risk for severe thunderstorms late tonight and early Monday morning over most of the Midsouth, specifically, north of a line from Charleston to Oxford to Savannah. Primary severe weather threat will be damaging winds. Secondary threats include brief tornadoes and flash flooding. Additionally, a secondary threat for large hail will exist over northeast Arkansas and the Missouri bootheel in the early overnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a Marginal Risk for severe thunderstorms Monday morning, over east central Arkansas, most of north Mississippi, and portions of southwest Tennessee near the Tennessee River. Primary threat will be damaging winds. Secondary threat will be flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late tonight.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1200 AM CST MON DEC 06 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM HAIL 8 S LEXINGTON 35.54N 88.39W
12/05/2021 E0.88 INCH HENDERSON TN PUBLIC
&&
MJSpecial Weather Statement
National Weather Service Memphis TN
136 AM CST Mon Dec 6 2021
ARZ009-018-060800-
Greene AR-Clay AR-
136 AM CST Mon Dec 6 2021
...A strong thunderstorm will impact portions of northern Greene and
western Clay Counties through 200 AM CST...
At 136 AM CST, Doppler radar was tracking a strong thunderstorm near
Attica, or near Pocahontas, moving east at 60 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Corning, Marmaduke, Oak Grove Heights, Lafe, Reyno, Knobel, O'Kean,
McDougal, Success, Peach Orchard, Delaplaine, Datto, Evening Star,
Beech Grove, Heelstring, Stonewall, Tipperary, Hickoria, Case and
Brookings.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 400 AM CST for
eastern Arkansas.
&&
LAT...LON 3650 9039 3617 9032 3612 9077 3615 9075
3615 9081 3629 9081 3630 9079 3628 9078
3628 9075 3641 9075 3641 9077 3642 9076
3643 9078 3643 9077 3644 9078 3649 9077
3650 9078
TIME...MOT...LOC 0736Z 259DEG 50KT 3632 9095
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
SWBSpecial Weather Statement
National Weather Service Memphis TN
200 AM CST Mon Dec 6 2021
ARZ009-018-MOZ113-115-060830-
Greene AR-Clay AR-Pemiscot MO-Dunklin MO-
200 AM CST Mon Dec 6 2021
...Strong thunderstorms will impact portions of northern Greene,
Clay, northwestern Pemiscot and eastern Dunklin Counties through 230
AM CST...
At 200 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Qulin to Evening Star. Movement was east at 55
mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kennett, Malden, Piggott, Campbell, Rector, Senath, Marmaduke, Chalk
Bluff Natural Area, Clarkton, Oak Grove Heights, Holcomb, Lafe,
Knobel, St. Francis, Pollard, Greenway, McDougal, Peach Orchard,
Delaplaine and Glennonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 400 AM CST for
eastern Arkansas...and southeastern Missouri.
&&
LAT...LON 3663 8996 3645 8996 3639 8997 3638 8986
3612 9014 3613 9077 3615 9075 3615 9081
3650 9044 3650 9022 3652 9022 3654 9021
3655 9019 3659 9019 3663 9015
TIME...MOT...LOC 0800Z 265DEG 49KT 3659 9027 3619 9070
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
SWBSpecial Weather Statement
National Weather Service Memphis TN
229 AM CST Mon Dec 6 2021
ARZ009-018-026-028-MOZ113-115-060900-
Greene AR-Craighead AR-Mississippi AR-Clay AR-Pemiscot MO-Dunklin MO-
229 AM CST Mon Dec 6 2021
...Strong thunderstorms will impact portions of eastern Greene,
northeastern Craighead, northwestern Mississippi, southeastern Clay,
northern Pemiscot and Dunklin Counties through 300 AM CST...
At 228 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Gideon to Paragould. Movement was east at
45 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Paragould, Kennett, Portageville, Hayti, Leachville, Rector, Senath,
Marmaduke, Clarkton, Oak Grove Heights, Cardwell, Hornersville,
Holcomb, Hayti Heights, Arbyrd, Wardell, Bolton, Deering, Bragg City
and Pascola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 400 AM CST for
eastern Arkansas...southeastern Missouri...and western Tennessee.
&&
LAT...LON 3645 8996 3639 8997 3639 8975 3642 8974
3643 8973 3640 8967 3641 8962 3641 8960
3635 8955 3634 8957 3634 8961 3633 8962
3631 8961 3589 9019 3601 9063 3652 8996
TIME...MOT...LOC 0828Z 287DEG 39KT 3648 8991 3605 9049
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
SWBThe Memphis radar (KNQA), 118 km away, was scanning. The volume nearest the first event began at 08:37 UTC.
1 hail. Local standard time, as filed.
Penny size hail fell in Holcomb.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, December 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 996486.